×

Algebras of symbols and modular forms. (English) Zbl 0857.43015

Given a holomorphic function \(f\) on the Poincaré upper half-plane \(\Pi\) and a nonnegative integer \(k\); set, as usual, \[ (f|_k)(z)=(cz+d)^{-k} f\left({az+b\over cz+d}\right), \] so that the validity of the equation \(f|_k \gamma=f\) whenever \(\gamma\) belongs to some arithmetic subgroup of \(G=SL(2, \mathbb{R})\) characterizes weakly modular forms of weight \(k\) with respect to the given group. Given three nonnegative integers \(k_1\), \(k_2\) and \(j\), and any two holomorphic functions \(f\) and \(g\) on \(\Pi\), H. Cohen introduced in [Math. Ann. 217, 271-285 (1975; Zbl 0311.10030)] the function \[ F_j(f,g)=\sum^j_{l=0} (-1)^l {k_1+j-1\choose l} {k_2+j-1\choose j-l} f^{(j-l)} g^{(l)} \] with \(g^{(l)}=({\partial \over \partial z})^\ell g\), and proved, for all \(\gamma \in G\), the identity \[ F_j(f|_{k_1}\gamma,g|_{k_2}\gamma)=F_j(f,g)|_{k_1+k_2+2j} \gamma. \] We here show that the sequence \(\{F_j(f,g)\}\) appears in the composition formula relative to a certain symbolic calculus of operators. The phase space \(\Pi_i\) to be used is the one-sheeted hyperboloid, on which \(G\) acts under the coadjoint action. The calculus, studied in some earlier work of the authors, permits to associate with every function \(f\) in \(L^2(\Pi_i)\) a Hilbert-Schmidt operator \(Op(f)\) on the Hilbert space of any representation taken from the principal series \(\pi_{i\lambda}\) of \(G\). Decomposing the space \(L^2(\Pi_i)\) under the quasi-regular action of \(G\) brings to light a family \(\{E^\pm_n\}_{n\geq 0}\) of discrete summands. The term \(E^+_n\) can be identified, under some intertwining map \(T_n\), with some weighted \(L^2\)-space of holomorphic functions on \(\Pi\), the natural Hilbert space for the representation of \(G\), taken from the discrete series, sometimes denoted \({\mathcal D}^+_{2n+2}\). It now turns out that, given \(f\in E^+_m\) and \(g\in E^+_n\), the composition of symbols \(f\# g\) can be written \(j\in E^+_{m+n+j+1}\), convergent in \(L^2(\Pi_i)\). Finally, setting \((k_1,k_2)=(2m+2,2n+2)\), one can make the various terms in the series explicit as \[ T_{m+n+j+1} h_j=\Phi(m,n,\lambda) F_j(T_mf,T_ng), \] where the numerical coefficient \(\Phi(m,n,\lambda)\) can be computed. In this setting, one can view Cohen’s formula as quoted above as a consequence of the covariance of the symbolic calculus under consideration.

MSC:

43A99 Abstract harmonic analysis
11F11 Holomorphic modular forms of integral weight
30F99 Riemann surfaces

Citations:

Zbl 0311.10030
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Berezin, F. A., Quantization, Math. USSR Izvestija, 38, 1109-1165 (1974) · Zbl 0312.53049 · doi:10.1070/IM1974v008n05ABEH002140
[2] Berezin, F. A., Quantization in complex symmetric spaces, Math. USSR Izvestija, 39, 341-379 (1975) · Zbl 0324.53049 · doi:10.1070/IM1975v009n02ABEH001480
[3] Cohen, H., Sums involving the values at negative integers of L-functions of quadratic characters, Math. Ann., 217, 271-295 (1975) · Zbl 0311.10030 · doi:10.1007/BF01436180
[4] Faraut, J., Distributions sphériques sur les espaces hyperboliques, J. Math. Pures Appl., 58, 369-444 (1979) · Zbl 0436.43011
[5] Gelfand, I. M.; Graev, M. I.; Vilenkin, N. Ya., Generalized Functions (1966), New York: Academic Press, New York · Zbl 0144.17202
[6] Knapp, A. W., Representation Theory of Semi-Simple Groups (1986), Princeton: Princeton Univ. Press, Princeton · Zbl 0604.22001
[7] Magnus, W.; Oberhettinger, F.; Soni, R. P., Formulas and Theorems for the Special Functions of Mathematical Physics (1966), Berlin: Springer-Verlag, Berlin · Zbl 0143.08502
[8] Molchanov, V. F., Quantization on the imaginary Lobachevskii plane, Funksional’nyi Analiz, Ego Prilozheniya, 14, 73-74 (1980) · Zbl 0441.53009
[9] Strichartz, R. S., Harmonic analysis of hyperboloids, J. Funct. Anal., 12, 341-383 (1973) · Zbl 0253.43013 · doi:10.1016/0022-1236(73)90001-3
[10] Unterberger, A., Analyse harmonique et analyse pseudo-différentielle du cône de lumière (1987), Paris: Soc. Math. de France, Paris
[11] Unterberger, A., Relativity, spherical functions and the hypergeometric, equation, Ann. Inst. H. Poincaré, Phys. Théorique, 62, 103-144 (1995) · Zbl 0834.43011
[12] Unterberger, A.; Unterberger, J., Quantification et analyse pseudodifférentielle, Ann. Sci. Ec. Norm. Sup., 21, 133-158 (1988) · Zbl 0646.58025
[13] Unterberger, A.; Unterberger, J., A quantization of the Cartan domain BDI (q=2) and operators on the light-cone, J. Funct. Anal., 72, 279-319 (1987) · Zbl 0632.58033 · doi:10.1016/0022-1236(87)90090-5
[14] Unterberger, A.; Unterberger, J., Representations of SL (2, ℝ)and symbolic calculi, Integr. Equat. Oper. Th., 18, 303-334 (1994) · Zbl 0840.43018 · doi:10.1007/BF01206295
[15] Zagier, D.; Waldschmidt, M.; Moussa, P.; Luck, J.-M.; Itzykson, C., Introduction to modular forms, From Number Theory to Physics, 238-291 (1992), Berlin: Springer-Verlag, Berlin · Zbl 0791.11022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.